Skip to main content
0
Navigation

Go backChemotherapy: "Women should eat what they want"

Chemotherapy often affects taste. We explain why in this interview.

During breast cancer chemotherapy, taste often changes.

Susanne Weg-Remers, Head of the Cancer Information Service at the German Cancer Research Centre. (Photo: Tobias Schwerdt, Wiesenbach)

Some breast cancer patients find that they don’t enjoy their favourite cheese or chocolate while they are having chemotherapy. Why is this so and what can be done about side effects such as nausea and loss of appetite? We talked to Susanne Weg-Remers, head of the Cancer Information Service at the German Cancer Research Centre about it.

 

Editor: Chemotherapy is often necessary to treat breast cancer. Can this affect taste?

Susanne Weg-Remers: Many patients report taste disorders. Medically, this is not surprising: chemotherapy doesn’t just attack the tumour cells, it affects all cells in the body that divide quickly - including the mucous membrane.

 

So, chemotherapy drugs can damage the lining inside our mouth?

Yes, and our intestines. This is one of the reasons many women feel sick or lose their appetite during chemotherapy. However, some also find that their taste changes during the treatment and, for example, feel like eating greasy food, although they didn’t like it before. Others become particularly sensitive to smells. That’s why we advise women to eat whatever they feel like eating.

 

But then, a diet of just cakes and biscuits doesn’t make sense, right?

I honestly never experienced that. Most breast cancer patients have a pretty good sense of what their body needs. Women are closely monitored during chemotherapy: this includes tests that can spot any nutritional deficiencies.

 

Prevent a sore mouth with ice lollies

 

What can I do if my mouth is sore?

It is best not to eat very spicy, sour or hot food and to avoid cigarettes and alcohol. These can irritate the lining more. Rinsing the mouth out - with water or saline, for example - and good dental care also help - because any toothache during the treatment makes your mouth hurts twice as much. Another trick is sucking ice cubes during chemotherapy.

 

Can you explain that?

Because of the ice, less of the active ingredient gets into the cells in the mouth.

 

But chemotherapy is given into the vein. 

Yes, but in the body, it is distributed through the bloodstream. By sucking ice cubes, the blood vessels in the mouth contract. As a result, less active ingredient arrives at the sensitive mucous membrane. At least, that's the theory.

 

Are there tricks to avoid nausea, or do you just have to put up with it?

You never have to just put up with it. Nowadays, there are effective drugs to reduce and prevent nausea. They may be necessary when a patient is having a chemotherapy that is particularly likely to cause nausea or for people who are prone to nausea. For example, women who often get carsick or have severe nausea during pregnancy should tell their doctor. Sometimes it is necessary to try several medications before the nausea is controlled. Another serious side effect of chemotherapy is loss of appetite. That can also lead to weight loss, which you want to avoid.

 

After chemotherapy, the lining in the mouth recovers quickly

 

So, if patients eat too little, they lack energy for the treatment and generally become more susceptible to infections?

Yes. Also, a loss of appetite can be a sign of depression or chronic fatigue syndrome that often occurs during or after chemotherapy. The cause needs to be identified.

 

How long does it take for the skin in the mouth to recover after stopping chemotherapy?

Usually not longer than a few days to a maximum of two weeks. Fortunately, it regenerates quickly. However, the loss of appetite can persist if, for example, it comes with fatigue.